Arkansas, 2011

Excessive Heat in Arkansas, August 1 to 9, 2011

August 1 to 9, 2011 · NWS TSA · 7 events in 7 counties and zones

A strong ridge of high pressure that dominated the weather across the south central United States for much of July, continued through the first couple weeks of August. Unseasonably hot weather resulted across the region with official records at the Fort Smith Airport indicating that August 2011 was the 2nd hottest August on record since 1882.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure that dominated the weather across the south central United States for much of July, continued through the first couple weeks of August. Unseasonably hot weather resulted across the region with official records at the Fort Smith Airport indicating that August 2011 was the 2nd hottest August on record since 1882. The string of days on which temperatures exceeded 100 degrees at the Fort Smith Airport continued through the 8th of the month, setting a new record at 35 consecutive days. During this period, the hottest all-time temperature was also measured in Fort Smith, which was 115 degrees and was recorded on August 3rd. The humidity combined with this heat resulted in afternoon heat indices in the 105 to 115 degree range. Little relief from the heat was realized at night as temperatures only fell to near 80 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 31, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 31, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1144 PM CDT SUN JUL 31 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...WITH WINDS
GENERALLY UNDER 10KTS. WILL NOT INCLUDE ANY MENTION OF AFTN TSRA
AT THE AR TERMINALS...BUT CHANCE IS NOT ZERO.

&&

.PREV DISCUSSION... /ISSUED 915 PM CDT SUN JUL 31 2011/

..UPDATE...

DISCUSSION...
EVENING STORMS HAVE DISSIPATED WITH REMNANT CLOUD COVER LIKELY TO
CLEAR OVERNIGHT. CURRENT T/TD TRENDS WARRANT A FEW DEGREES COOLER
ACROSS SE OK AND WEST CENTRAL ARKANSAS THAN LAST NIGHT. OTHERWISE
NO SIGNIFICANT CHANGES NEEDED WITH THE UPDATE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 AM THURSDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     EXCESSIVE HEAT WATCH FROM 7 AM THURSDAY TO 9 PM SATURDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

     HEAT ADVISORY UNTIL 7 AM THURSDAY FOR OKZ069.

AR...EXCESSIVE HEAT WATCH FROM 7 AM THURSDAY TO 9 PM SATURDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

     HEAT ADVISORY UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 AM THURSDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...22
Hazardous weather outlook, Jul 31, 7:52 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
852 PM CDT SUN JUL 31 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
852 PM CDT SUN JUL 31 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
OVERNIGHT LOW TEMPERATURES WILL CONTINUE TO BE VERY WARM...WHICH
WILL PROVIDE LITTLE TO NO RELIEF FROM THE EXCESSIVE DAYTIME
TEMPERATURES.  THESE CONDITIONS WILL BE MOST NOTABLE WITHIN
LARGE URBAN AREAS.  DAYTIME TEMPERATURES WILL RISE TO NEAR
RECORD LEVELS FOR THE FIRST HALF OF THE UPCOMING WEEK.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HEAT LEVELS WILL INTENSIFY FOR THE FIRST HALF OF THE WEEK...WITH
RECORD TEMPERATURES POSSIBLE TUESDAY INTO WEDNESDAY.  THIS WILL
FURTHER WORSEN THE HEAT STRESS CONDITIONS...AND EXCESSIVE HEAT
WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat. Local standard time, as filed.

Excessive Heat, Crawford

When
August 1, 12:00 AM CST to August 9, 8:00 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Excessive Heat, Franklin

When
August 1, 12:00 AM CST to August 9, 8:00 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Excessive Heat, Sebastian

When
August 1, 12:00 AM CST to August 9, 8:00 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

Excessive Heat, Benton

When
August 2, 6:00 AM CST to August 5, 6:00 AM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Excessive Heat, Carroll

When
August 2, 6:00 AM CST to August 5, 6:00 AM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
August 2, 6:00 AM CST to August 5, 6:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Excessive Heat, Madison

When
August 2, 6:00 AM CST to August 5, 6:00 AM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345451, 345452, 345453, 345447, 345448, 345449, 345450.